Charles Benayon

Founder & CEO of Aspiria


Leave a comment

International Overdose Awareness Day: “Festival Fever” and Party Drugs

tablets-1001224_1280.jpgFor many students, summer vacation means music festival time! While concerts are non-stop parties and great fun, it’s easy to let loose and get out of control. Today opioids, especially Fentanyl, are all too common ‘party drugs’ as is MDMA (methylenedioxy-n-methylamphetamine), also known as ecstasy or molly, that often make an appearance at these festivals. Using these drugs can lead to a variety of serious health complications, especially when taken in conjunction with alcohol, and can potentially be fatal. August 31st is International Overdose Awareness Day and I think it’s a great opportunity to discuss the dangers of drug use and abuse.

Why is Overdose Awareness Day so important?

Getting high is often considered a rite of passage, without giving much thought to the consequences of drug use. After all, it’s only recreational, so what’s the harm? Drug use, even recreational, can lead to tragedy. International Overdose Awareness Day is a global event that raises awareness of overdose and reduces the stigma of drug-related deaths. It also acknowledges the grief felt by families and friends who have suffered as a result.

What is an overdose?

An overdose means that you have taken too much of a drug(s) than your body can cope with. Any drug can cause an overdose, including prescription drugs prescribed by a doctor. As many of you may already know, prescription drug abuse by teenagers is a huge problem in North America, so if you’re taking a prescription drug, be mindful of the dose and take your medication only as prescribed. If you think that recreational drug use is fun, think again. Recreational drug use is never a good idea. It can lead to drug abuse and an overdose can happen without warning.

Can you recognize the signs and symptoms of an overdose?

Different drugs can produce different symptoms but the general symptoms of an overdose may include:

  • Nausea
  • Vomiting
  • Abdominal cramps
  • Chest pain
  • Difficulty breathing
  • Loss of balance
  • Seizures
  • Dizziness
  • Drowsiness
  • Diarrhea
  • Disorientation
  • Agitation
  • Paranoia

 

What should you do if you suspect someone youre with is experiencing an overdose?

An overdose is a medical emergency. Call 911 immediately! Even if you’re not sure, err on the side of caution and call 911. Stay with the person until help has arrived. If the person has passed out, put them on their side in case they vomit. Don’t give them anything to eat or drink. Tell the emergency responders what substances have been taken and in what amounts (if possible).

Why do people overdose?

Although most overdoses are accidental, they can also be deliberate. It’s very important to recognize the difference and to ensure that the right mental health support is made available. Overdoses are frequently associated with drug abuse. Peer pressure is a strong factor in starting to use and abuse drugs, particularly for young people. If you have a mental health disorder such as depression, attention-deficit/hyperactivity disorder (ADHD) or post-traumatic stress disorder, you’re more likely to become dependent on drugs. Self-medication can also be a coping mechanism for anxiety, depression and loneliness.

It’s very important to address the issues of drug use and overdose and how they relate to mental health issues. Do you have a Student Assistance Program (SAP)? If so, contact them as soon as possible. I strongly urge you to get the help that you need so that you can live happy, productive lives.

Advertisements


Leave a comment

Adderall: When a Study Hack Becomes a Drug Problem

studyI recently wrote a blog about the Fentanyl crisis affecting Canadians today. This week, I want to discuss another drug crisis impacting Canadian youth: Adderall abuse. Adderall is a prescription drug used to treat Attention Deficit Hyperactivity Disorder (ADHD) in children and adults, but the drug has gained popularity among post-secondary students who use the medication as a “study drug”. When used for its intended purposes, Adderall helps increase one’s ability to focus. When people who do not suffer from ADHD use the drug, they experience laser-sharp concentration, making it a popular study tool for stressed students. According to the American Journal of College Health, 76% of students will be offered the prescription drug throughout their four years of university, and about 30% will accept it.

Back when I was in university, Adderall was not used as a study drug, and if it was, it definitely wasn’t discussed as openly as it is today. When we began offering our SAP services, I was shocked to learn just how prevalent the use of Adderall is on many campuses today. As some schools are in the middle of midterms, and others are preparing for final projects and exams, I thought I would write this blog to educate students on the dangers of this quick fix study trick.

People who have used the drug for studying purposes report feeling focused and motivated to complete their work. Spending hours in the library studying for an exam can be mind numbing, but because Adderall was designed to lengthen your attention span, students find it easier to get through their workload.

Adderall is one of the most addictive prescription drugs on the market. When a student uses it and receives a great mark on a paper or exam, it can be difficult not to resort back to the method that helped them achieve it. A lot of students carry the mantra, “I’ll just use it this once to get through this tough exam period”, but if a student is relying on Adderall for their brain power, what’s to stop them from using it in the working world as well?

Adderall can affect your body in a number of ways. Short–term, students who take Adderall experience feelings of nervousness, nausea and agitation. Since the drug maintains your focus, it also reduces your appetite. Consequently, students often miss important meals after taking the drug. Abuse of the drug has been linked to eating disorders and other associated mental health issues.

After taking excessive amounts of Adderall over a period of time, your body begins to depend on it, just like any other drug. Suddenly it can be difficult to accomplish daily tasks without popping a few pills first. As mentioned in my previous blog about Fentanyl, people often begin abusing one drug and move on to more powerful substances to get a more intensified high. Last year, the Toronto Star published an article discussing the link between Adderall use and suicide.

So how is it so easy for students to get their hands on this drug? It is estimated that only 1 in 20 children in Canada have ADHD, but that doesn’t stop students desperate to improve their grades. A quick Google search can expose hundreds of articles with titles like, “How to trick your doctor into prescribing you Adderall”. Faking symptoms of ADHD can lead doctors to a misdiagnosis, and students can walk away with a powerful prescription. Students who have received prescriptions are known to sell the drug to their peers for up to $25 a pill.

Have you or a loved one recently started using Adderall to combat school stress? Here are my tips on how you can deal with the problem now:

  1. Get organized without the use of prescription medication. Talk to your teachers if you are feeling stressed, and surround yourself with positive people who want to help you succeed.
  2. If you are experiencing physical symptoms from Adderall use, talk to a medical professional. Talking about drug use can be difficult, but living with an addiction is harder.
  3. Talk to your campus mental health or SAP provider for assistance on managing drug use and stress levels. They have the tools to assist you through an Adderall dependency, or managing the challenges of schoolwork.

There is no denying that post-secondary life is difficult. I remember staying up late to finish papers and stressing over exams for hours, I was always a crammer. While taking Adderall might seem like a short-term solution to your stress, working hard to get a good grade is a lot more rewarding.